Clindamycin-induced neutropenia following major head and neck surgery

September 7, 2012
| Reprints

Abstract

A 64-year-old man undergoing major head and neck surgery received clindamycin for perioperative antimicrobial prophylaxis. On the third postoperative day, he became acutely neutropenic. The neutropenia resolved 3 days later, after the administration of filgrastim. After ruling out other causes of acute neutropenia, we determined that the neutropenia was secondary to clindamycin toxicity. While clindamycin-induced neutropenia has been reported elsewhere, to our knowledge this is the first report of its occurrence following head and neck surgery. Otolaryngologists should be aware of this potentially serious reaction.

Introduction

Clindamycin is a lincosamide antibiotic commonly used in head and neck surgery for its broad spectrum of activity. Although it is generally well tolerated, known side effects include rashes, diarrhea and, particularly, pseudomembranous colitis.1 Here we report a case of clindamycin-induced neutropenia following the prophylactic administration of clindamycin in major head and neck reconstruction.

 

Case report

ENT Journal provides full text articles to our registered members.
Please log in or sign up for a FREE membership to view the full content:

You may also like to:

CitationEar Nose Throat J. 2012 September;91(9):E27-E29